by Neil Bauman, Ph.D.
A man explained:
I have felt very fortunate during my 81 years in having the ability to play the piano “by ear.” Recently, I found that the notes starting with the “F” in the octave above the middle “C” octave sounded bad enough to me to cause me to stop enjoying the playing. Having the piano tuned produced minimum improvement as did removing my hearing aids, so it must be my hearing. Do you have any comments or is there any information that might explain or improve this situation?
Playing music by ear is not something I could ever do because of my hearing loss—nor could my late mother (hard of hearing all her life also—but who still taught piano to a few students. Nor can my hard of hearing daughter play by ear. However, my other daughter with normal hearing seems to effortlessly play by ear. It’s just not fair, is it? I’m not surprised that you are having trouble hearing the higher notes on the piano, or that they now sound distorted to you.
Typically, hearing loss begins in the very high frequencies and works its way down the scale. Thus, as a rule, you hear the lower-frequency notes just fine, but as your hearing deteriorates, somewhere on the right side of keyboard an octave or more above middle C you find that the notes just don’t sound the same any more.
My first suggestion is to go to an audiologist and get your hearing checked. Then have your audiologist determine whether your current hearing aids are giving you the needed amplification in the frequencies you are having difficulty hearing properly. It may be that all you need is to have your hearing aids re-adjusted for your current hearing loss. If your old hearing aids aren’t strong enough now, you may need new, more powerful hearing aids.
However, if your hearing is basically now non-existent in the high frequencies, amplifying sounds you can’t hear won’t help you (and will just cause your hearing aids to squeal—which you won’t hear either). If this is the case, there isn’t much you can do, except to transpose the pieces you like to a lower key where you still hear reasonably well. It’s one of the “joys” of having a hearing loss.
You certainly are not alone. Others have similar problems. For example, my wife hears different keys in each ear so doesn’t know which ear to pitch her voice to.
Since I wrote the above, I’ve found one drug can cause things to be sound lower in pitch than then really are. That drug is Carbamazepine (Tegretol). Several people have reported hearing sounds a semitone low. You can read about their experiences in my article “Carbamazepine and Lowered Pitch Perception“.
Another drug that messes up your pitch perception is the beta blocker Propranolol (Inderal). See my article, “Propranolol and Distorted Pitch Perception“.
You can also read more on this topic in my article “When You Hear Music in the Wrong Key” and the comments below it.